CSN Login
Members Online: 9

You are here

shortness of breath

cheryltaco
Posts: 39
Joined: Oct 2007

Lately I've been having a feeling of pressure on my chest, and find myself gasping for air. I was told this is a reaction to the chemo drug Oxy. Anyone else experience this?

hoagiemom's picture
hoagiemom
Posts: 87
Joined: Feb 2007

Yes.. I experience it especially when I tried to do to much. Check with your Dr on you next appt. but I do remember feeling like I couldn't breathe but once I relaxed it would go away.

Michelle

Betsydoglover's picture
Betsydoglover
Posts: 1254
Joined: Jul 2005

Hi Cheryl -

I can't comment on your individual situation, but this is a classic anxiety / panic symptom. It has happened to me. You don't have to "feel nervous" in order to have pretty extreme anxiety symptoms and you can be coping really well with your diagnosis and still have these symptoms.

I think you should pursue the stress angle with your doctor - if it is anxiety, a small dose of something like Xanax will help when symptoms occur. No one should have to experience these feelings, so don't be shy about asking for help.

Happy New Year,
Betsy

Faith4Cure
Posts: 405
Joined: Mar 2007

Hi Cheryl
My husband had this problem also. We weren't sure if it was the oxy or the 5FU. It caused pressure and chest pain. If I remember correctly they ended up reducing his 5FU dosage and it did get better.

I do agree with Betsy also. Stress can cause so much---and we know that this is a stressful situation. If you talk to your doctor about all possibilities it should help ease your mind.

Happy New Year and keep the faith!

Faith

rthornton's picture
rthornton
Posts: 346
Joined: May 2005

For the past several days, I have had trouble breathing. It's difficult to draw a deep breath, and if I lay down with my left arm outstretched I feel pain. I assumed it might be a pulled muscle, or it could be related to my chemotherapy or maybe even a sign of recurrence (CEA has doubled in two weeks). My chemotherapy does not include Oxaliplatin, though (I'm on Xeloda only). Maybe anxiety has something to do with it, as Betsy says. I'll take an Ativan right now and see if it helps!

kmygil
Posts: 881
Joined: Feb 2007

Hi. I had shortness of breath/chest pressure starting in the last 3 treatments w/oxy. It went away about 2 months after I stopped chemo.

KFalvey
Posts: 118
Joined: Mar 2005

Hi Cheryl,
I had that problem when taking FOLFOX4 and my Dr. told me not to do anything strenuous right after taking the Oxy. My heart would pound hard and fast also. I found after taking FOLFIRI that I also developed the shortness of breath, and since I wasn't taking Oxy this time, it was the 5FU that caused it and I stopped it after 9 treatments and the problem ceased. I've since decided I won't take 5FU anymore since I've had 2 surgeries on my lungs in 6 months. Good Luck and Happy New Year to all!!!
Kandy

rthornton's picture
rthornton
Posts: 346
Joined: May 2005

Hey, Kandy. I think that way, way back in July when I was contemplating an upcoming lung surgery and could not decide between an open procedure and a thorascopy, you wrote to me about the ease of recovering from thorascopy. You weren't lying! I had the procedure on 7/19, a Thursday. By Saturday I was home, and by Sunday I was walking the dog. Did you have another thorascopy after your procedure in July? Did this have any effect on your lungs or breathing capacity?

Rodney

KFalvey
Posts: 118
Joined: Mar 2005

Hey Rodney,
Unfortunately no. On Oct. 16th I had the open procedure done on the lower left lung for 2 tumors. Boy did it hurt!! And took 6 weeks to recover from. Then I had exploratory surgery on Dec. 4th for a hot spot in the sigmoid area. Had a colonoscopy Nov. 20th that came out clean. The tumor was outside connected to the rectosigmoid area so I had that and 8" of the sigmoid removed. This was the most extensive surgery I've had and it was much harder to recover from. I'm sure my system had not recovered from the 2 lung surgeries and that slowed it down. I'm just now beginning to feel better and have to decide if I'll take chemo again. The only one I haven't had yet is Erbitux or Vectibix. Not sure I want to try these since they can cause pulmonary problems and I can't risk losing anymore breathing capacity. Yes the 2nd surgery did effect it; it's about 20% less now and noticable. I sure hope you are not having another recurrance. If so, hopefully they can get it with another VATS procedure. Mine couldn't be done that way because of the position of the 2 tumors. Keep in touch please and let me know how your doing.
HAPPY NEW YEAR TO ALL!!!
Kandy

apache4's picture
apache4
Posts: 272
Joined: Jul 2007

Cheryl,
You are in good company with this symptom. I had terrible, scary pains in my chest and it was all due to stress. Also, pain in my side which I convinced myself was my poor liver protesting. It was all relieved with just a couple of Xanex. I have only taken three in the last two weeks and 'am so much better. I like that it can be taken "as needed".

cheryltaco
Posts: 39
Joined: Oct 2007

Ok, just had another Oxaliplatin drip yesterday. As soon as I got out into the cold I began to gasp for air, my chest was heavy and I had trouble forming words. We went back inside to have me checked out. I was told these are definate symptoms of this chemo drug, and not stress related. I was given some oxygen, bundled up and the hubby brought the car to the front with the heater blaring. I was told not everyone gets these symptoms but they are not uncommon and are made worse with the cold. Doctor has not removed me from the drug but has lowered the dose and has not told me if my throat closes up to come in immediately and then of course they will change drugs. I didn't have any issues prior to surgery when I was taking this but they say it has a cumualitive effect and becomes more toxic with each dose. Nasty stuff!!! Thanks for all your input. Happy New Year to all - Cher

Betsydoglover's picture
Betsydoglover
Posts: 1254
Joined: Jul 2005

Hi Cheryl - I am glad the cause was figured out. Sorry it is the oxaliplatin, but hopefully the reduced dose will help. This is an awful drug to take during cold weather. My oncologist started a break for me at the end of November 2005. Expected to go back on it by late Feb or March 2006, but the rest of the story is that I have been NED since. Scans again in a few weeks, but hopefully things will be ok.

Hope the lowered dose helps.

Take care,
Betsy

Subscribe to Comments for "shortness of breath"